Georgia, 2017

Flash Flood in Georgia, June 7, 2017

June 7, 2017 · NWS FFC · 1 event in 1 county or zone

A cold front moving south across the state provided a focus for shower and thunderstorm development over central Georgia on June 7th. The anonymously moist and unstable environment produced stubborn, slow moving thunderstorms and isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A cold front moving south across the state provided a focus for shower and thunderstorm development over central Georgia on June 7th. The anonymously moist and unstable environment produced stubborn, slow moving thunderstorms and isolated flash flooding. In southern Sumter county, a persistent storms dropped 4 to 6 inches of rainfall over a very localized area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 7, 12:24 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 7, 12:24 AM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
124 AM EDT Wed Jun 7 2017

.PREV DISCUSSION... /Issued 745 PM EDT Tue Jun 6 2017/

UPDATE...

00z Aviation section update below.

Baker

PREV DISCUSSION... /Issued 312 PM EDT Tue Jun 6 2017/

SHORT TERM /Tonight through Wednesday Night/...
Current regional radar loop shows showers and isolated
thunderstorms across most of the area as the front sinks south
through the CWA. A drier airmass is beginning to push into N GA
which should continue to filter slowly south across the state
through Wednesday afternoon. There is still very moist southwesterly
flow across central GA with the showers and thunderstorms dropping 1
to 2 inches of precipitation across that area. This corresponds well
with the PWs and they are expected to stay in the 1.5 to 2in range
through 18z Wed. Flash flood guidance keeps areas across central GA
in the 3.0in range over a 3 hour period so we are not expecting any
issues with flooding. Low temps are mainly expected to be in the 60s
tonight and Wed night with High temps Wed mainly in the 70s to near
80.

01

LONG TERM /Thursday through Tuesday/...
The long term remains largely unchanged from the previous forecast.

A broad closed mid/upper level low should be centered somewhere near
the OH/WV/KY border by 12z Thursday...with numerous embedded small
vort maxes rotating within its cyclonic flow. Meanwhile at the
sfc...sfc high pressure will encompass a large area of the US from
the Southern Plains and extend N/NE into portions of the Northeast.
The main cold front partly responsible for the damp weather in the
short term will have pushed well south of the CWA into central
Florida.

Although mid level heights will overall begin to rise Thursday...a
vort max will round the broad closed low into the CWA while a weak
sfc trough extends N to S across the state. Lift provided by both
features amidst some orographic aid should allow for the development
of scattered showers by afternoon...mainly across north Georgia.
Advection of cooler mid level air from main closed low should be
sufficient to generate enough instability for thunder as well /sub-
severe/.

Showers and storms will die down after sunset Thursday and the sfc
high will begin to build into the area. This should keep us dry
Friday...and although temps will begin to rebound...Dry/weak NW flow
aloft should keep them in check. This dry pattern should continue
through Saturday evening until the sfc high begins to scoot east in
response to a change in the mid levels.

By late Saturday into Sunday...a strong shortwave across the Pac NW
will reinforce an existing broad trough and build it south into CA.
This will help build a weak H5 ridge over our region. This will make
for a rather warm weekend across the CWA...though most locations
should remain mostly dry until Sunday evening.

GFS and EC continue to advertise a weak area of low pressure
becoming "trapped" underneath the ridge this weekend near the TX
Coast while the Bermuda high slides west into the western Atlantic.
This will channel a series of mid level vort maxes from the
Caribbean vicinity north into the Southeast as well as push the
lingering cold front across FL /the same front from our short term
period/ north as a warm front. This points to a rather damp first
half of next week. Rain and thunderstorm chances look to be highest
during the daytime hours Monday and Tuesday and diminish to some
extent each night. With this shaping up to be another tropical
airmass...heavy rainfall looks like it will be the primary
concern...with such weak vertical wind profiles suggesting a
rather low severe threat.

Kovacik

&&

.AVIATION...
06Z Update...
VFR conditions largely prevail at TAF sites at this time with mid
and high level cloud cover. A couple of showers have developed
near the slow-moving cold front in north Georgia. Small chance of
a shower impacting northern TAF sites through early morning but
not enough confidence to include in TAF. Showers in vicinity of
MCN/CSG will gradually diminish through the morning. MVFR/IFR
ceiling potential remains highest at southern sites with
uncertainty regarding northern extent of lower ceilings during the
early morning hours. Winds will be nearly calm or very light and
primarily northeasterly this morning and remain NE to E during
the day Weds at 10-12 kts. Only afternoon CU expected around 5kft
at northern sites during afternoon with some potential for
shra/tsra during the afternoon at MCN/CSG.

//ATL Confidence...06Z Update...
Medium on morning MVFR/IFR ceiling potential.
High confidence other elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          80  61  80  61 /  20  10  10   5
Atlanta         80  63  78  63 /  10  10  10   5
Blairsville     76  55  73  53 /  20  20  40  30
Cartersville    80  60  78  58 /   5  10  20   5
Columbus        82  64  83  63 /  30  10   5   5
Gainesville     78  61  76  60 /  10  10  30  10
Macon           79  62  81  62 /  40  20   5   5
Rome            81  59  78  58 /   5   5  30   5
Peachtree City  80  60  79  58 /  20  10   5   0
Vidalia         78  64  81  64 /  60  40  10   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
AVIATION...RW
Hazardous weather outlook, Jun 6, 8:36 PM EST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
936 PM EDT Tue Jun 6 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-080145-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
936 PM EDT Tue Jun 6 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Scattered storms and continued periods of heavy rainfall could
persist across portions of central Georgia tonight. Isolated flash
flooding and occasional lightning are the main threats mainly
along and south of a Columbus to Macon to Louisville line.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered thunderstorms will continue across parts of central
Georgia Wednesday, ending by Wednesday evening.

A weak disturbance will move across north Georgia Thursday
bringing another chance of thunderstorms.

As gulf moisture returns Sunday and Monday, the chances of showers
and thunderstorms will also increase, especially on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jun 6, 9:32 PM EST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1032 PM EDT TUE JUN 6 2017

GAZ102-070300-
Stewart GA-
1032 PM EDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY UNTIL 1100 PM
EDT...

At 1030 PM EDT...a strong thunderstorm was over Providence Canyon
State Park, or near Lumpkin...moving northeast at 35 mph.

  HAZARD...Winds up to 40 mph...heavy rain and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lumpkin, Richland, Omaha, Charles, Sanford, Westville, Brooklyn,
Louvale, Providence Canyon State Park and Kimbrough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3192 8491 3195 8496 3198 8496 3198 8500
      3201 8506 3209 8504 3213 8506 3218 8501
      3220 8496 3221 8498 3222 8497 3222 8493
      3223 8492 3223 8465 3222 8464 3218 8463
      3216 8465 3207 8464 3200 8465 3192 8479
TIME...MOT...LOC 0230Z 216DEG 48KT 3206 8487

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 6, 10:14 PM EST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1114 PM EDT TUE JUN 6 2017

GAZ102-070345-
Stewart GA-
1114 PM EDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY UNTIL 1145 PM
EDT...

At 1114 PM EDT...a strong thunderstorm was near Benevolence, or 7
miles south of Lumpkin...moving east at 15 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lumpkin, Richland, Troutman, Charles, Sanford, Westville, Brooklyn,
Louvale, Providence Canyon State Park and Kimbrough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3193 8480 3192 8481 3192 8491 3209 8504
      3223 8471 3223 8467 3207 8464 3203 8464
      3203 8465 3198 8465 3198 8464 3197 8465
      3196 8464 3196 8465 3192 8466 3193 8468
      3192 8469 3192 8477
TIME...MOT...LOC 0314Z 255DEG 12KT 3195 8480

WIND...50MPH
Special weather statement, Jun 7, 12:23 AM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
123 AM EDT WED JUN 7 2017

GAZ023-070615-
Hall GA-
123 AM EDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HALL COUNTY UNTIL 215 AM
EDT...

At 123 AM EDT...a strong thunderstorm was near Murrayville, or 8
miles north of Gainesville...moving southwest at 5 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Gainesville, Oakwood, Lula, Clermont and Murrayville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3438 8366 3420 8384 3438 8398 3439 8398
      3440 8397 3441 8398 3446 8391 3446 8389
      3451 8384 3450 8379 3452 8379
TIME...MOT...LOC 0523Z 060DEG 5KT 3442 8382
Special weather statement, Jun 7, 12:25 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
125 AM EDT WED JUN 7 2017

GAZ104-070600-
Sumter GA-
125 AM EDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SUMTER COUNTY UNTIL 200
AM EDT...

At 125 AM EDT...a strong thunderstorm was over Sumter, or 7 miles
south of Americus. This storm was nearly stationary.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Americus, Plains, Leslie, De Soto, Desoto, Sumter, Lamar, Maddox,
Croxton Crossroads and Huntington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3192 8438 3195 8443 3204 8444 3204 8443
      3207 8443 3209 8401 3191 8401 3192 8434
      3188 8434 3188 8435
TIME...MOT...LOC 0525Z 132DEG 4KT 3196 8422

The radar

The Robins AFB radar (KJGX), 120 km away, was scanning. The volume nearest the first event began at 06:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sumter

When
June 7, 1:30 AM EST to 8:30 AM EST
Where
Sumter County, 1.45 mi ESE of Croxton Crossroads to 3.43 mi S of Sumter
Cause
Heavy Rain
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
31.944, -84.296

Emergency manager reported multiple areas of flash flooding extending from 2 SSE Sumter to 3 SW Leslie. Multiple roadways were covered with water, including Sam Hill Dogleg Road, RW Jones Road, and County Line Sneed Road. Other roadways were washed out, including Beauchamp Road, Wiggins Road, Buck Nelson Road and Cobb-Cheek Road. Radar estimates indicate rainfall amounts of 4 to 6 inches occurred over the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710365.